Ocular adverse events (OAEs) including vision-threatening intraocular inflammation after immune checkpoint inhibitor (ICI) treatment have been increasingly reported; however, the risk factors associated with OAEs remain elusive. Here, we determined the factors associated with OAEs after ICI treatment. We analyzed 40 consecutive patients who experienced OAEs after ICI treatments. The OAEs included anterior uveitis, chorioretinitis, papillitis, foveal interdigitation zone thickening/serous retinal detachment (IZT/SRD), retinal vascular occlusion, and strabismus and ptosis. Of 40 patients, 18 (45%) were treated with atezolizumab, 13 (33%) with pembrolizumab, 7 (18%) with nivolumab, 1 (3%) with ipilimumab/nivolumab, and the other 1 (3%) with durvalumab/tremelimumab. BRAF/MEK inhibitors were concurrently used in 19 (48%) patients. Occurrence of intraocular inflammation was significantly associated with previous ocular surgery and trauma history (P = 0.015) and pembrolizumab use (P = 0.031). Neuro-ophthalmic complications and IZT/SRD were associated with brain metastasis (P = 0.005) and treatment with BRAF/MEK inhibitor (P < 0.001), respectively. In extensive literature review for clinical cases, we identified seven cases with intraocular inflammation, which were not observed with ipilimumab treatment, that occurred after a change of the drug to pembrolizumab. Collectively, these findings provide better understandings of OAEs after ICI treatment.
Bibliographical noteFunding Information:
This research was supported by the Basic Science Research Program through the National Research Foundation of Korea (NRF) under grant funded by the Korea government (Ministry of Science and ICT) (NRF-2019R1A2C2002393). The funding organization had no role in the design or conduct of this research.
© 2020, Springer-Verlag GmbH Germany, part of Springer Nature.
All Science Journal Classification (ASJC) codes
- Immunology and Allergy
- Cancer Research